First, Don’t Panic
If you suddenly find yourself in a situation involving a loved one who has possibly overdosed, keep a cool head. Panicking will do neither of you any favors: panic and anxiety will kick you straight into survival mode, which will make it hard for you to think straight. As a result, you may make mistakes in critical decisive moments.
More importantly, you need to keep them as calm as possible. Panic and anxiety are contagious and if your loved one is overdosing, they are either on the threshold of those emotions or may develop them if they see you panicked. Being a stoic loved one can give them the anchor they need to stay calm.
Find Help Today
Contact a treatment specialist now.
Call Medical Emergency Responders Immediately
The moment you see a loved one suffer from overdose symptoms call local emergency services as quickly as possible. They are going to need a variety of information from you, such as the age, weight, height, and gender of the person who is overdosing.
The operator may give you some instructions on how to care for the overdose victim. For example, if your loved one is still conscious, they may ask you to help them feel comfortable. If they are unconscious, they may want you to turn them over on their side in case of vomiting. Most importantly, they are going to want to know what kind of drug was used. Sometimes the person overdosing can tell you. Other times, they may be too confused or paranoid to talk or may even be unconscious.
Quickly Diagnose The Overdose Symptoms
When your loved one can’t identify the drug causing their overdose, you have to do it for them by assessing their symptoms. Symptoms often vary slightly depending on the drug type used. But identifying the exact symptoms can help you prepare the attending medical experts to use the right emergency treatment procedure.
Symptoms for the following drugs include:
- Opiates – Constipation, nausea, vomiting, spasms, difficulty breathing, decreased pulse rate, low blood pressure, confusion, drowsiness, seizures.
- Alcohol – Blue skin, poor breathing, confusion, slurred speech, anger, low temperature, inability to wake.
- Cocaine – Increased heart rate, high blood pressure, light-headed, dehydration, uncontrollable muscle twitching, panic attacks, aggression, vomiting.
- Prescription Drugs – Symptoms vary depending on the drug, but irregular heartbeats, agitation, drowsiness, and uncontrollable movements are seen in many prescription drug overdoses.
Try To Find The Paraphernalia
Though a quick diagnosis of overdose symptoms can give you a clue as to the drug used, you need to find the actual paraphernalia as quickly as possible as well. This is especially true if they use more than one type of drug, such as cocaine and alcohol, on a regular basis.
Remember, though, that you aren’t a drug expert. What looks like cocaine to you may, in fact, be heroin. Your identification of the drug is just a tip for medical experts to help them treat the overdose properly.
Common Drug Hiding Spots
Sometimes the drugs which your loved one overdosed on are right near them or right out in the open. Other times you may not. Overdoses aren’t always the immediate and explosive situation that Hollywood and television portray: often it takes an hour or more for symptoms to appear.
As a result, your loved one may have successfully hidden their paraphernalia. Common hiding spots for illicit substances include:
- Dryer lint vents
- Cosmetic items
- Gaming consoles
- Pringles cans
- Difficult-to-reach closet spaces
- Back of the toilet
- CD/DVD/Game cases
Don’t spend more than a few minutes looking for these items, especially if you are alone. After all, your loved one’s overdose symptoms could become life-threatening while you’re rifling through handbags.
Discover The Reasons For The Overdose
Once your loved one has been treated, you need to find out what led to their overdose. If you’re lucky, your loved one was a first time user who underestimated the drug and may never use again. However, illicit drug overdoses are more common in long-term sufferers: their body often demands larger doses as it acclimates to its effects.
However, there’s another potential cause of overdose that often gets overlooked: suicidal tendencies. This cause is especially prevalent in instances of a prescription drug overdose in people who don’t otherwise use illicit substances.
Identifying suicidal thoughts isn’t easy because people often hide these feelings successfully for years and seem to live a happy life. Watch out for these common suicide symptoms:
- Extended periods of depression
- Thoughts of inappropriate shame
- Direct suicide threats
- Personality changes
- The sudden focus on death and dying
- Loss of interest in life
If you believe your loved one overdosed due to suicidal tendencies, talk to a therapist or doctor, or contact us as soon as possible and try to get them into therapy.
Talk To Them About Rehab
After an overdose, you need to perform an intervention and try to get your loved one to a drug rehabilitation center. But you can’t come in with excessive judgments: screaming, threatening, and cajoling will only create more anxiety and is likely to drive your loved one away from treatment.
Instead, calmly talk to them about their overdose and how worried the family is about their health. Express your acceptance and care repeatedly to make them feel comfortable and loved. Often, generating feelings of acceptance and compassion is enough to get your loved one back on track.
If you have any questions about overdose, intervention, or drug rehabilitation, please don’t hesitate to contact us as soon as possible. We can give you the guidance you need to help your loved one reclaim their life.